The following are excerpts from the newsletter
may 6, 2010
Preventing errors when administering drugs via an enteral feeding tube
Medical Device Actions: Infusion pump safety issues.
Several patient safety issues have surfaced recently regarding two widely-used infusion pumps, Baxter Colleague Volumetric Infusion Pumps and Hospira Symbiq. Learn what is being done to address these specific safety concerns and what the FDA is doing to improve infusion pump safety in general.
- Safety Brief: Total amount may be misread.
The per mL concentration listed on a unit dose cup product could easily be mistaken as the total drug content. Check out this week’s issue to learn which unit dose cup product could possibly lead to confusion.
Safety Brief: Lot number documentation helps detect vaccine errors.
A nurse realized that she had given a patient the wrong vaccine while documenting the lot number of the administered dose. Read more about this specific incident and strategies that your organization can implement in order to reduce the risk of vaccine mix-ups.
may 20, 2010
- Safe practice with the potent once daily opioid Exalgo
Worth Repeating…Prevent vinCRIStine wrong route injections
ISMP recently learned about another fatal event where IV vinCRIStine was accidentally given into the central nervous system. Read more about this specific incident in this week’s issue. For recommended safety strategies, please review our February 23, 2006 newsletter article, IV vinCRIStine survey shows safety improvements needed (http://www.ismp.org/Newsletters/acutecare/articles/20060223.asp) as well as the World Health Organization’s alert on this topic (http://www.who.int/medicines/publications/drugalerts/Alert_115_vincristine.pdf).
- Safety Brief: Confused drug names reported from November 2009 through February 2010.
Check out this week’s issue for a list of confused drug name pairs reported to the ISMP
Medication Errors Reporting Program (ISMP MERP) from November 2009 through February 2010.
- Safety Brief: Another fatal event with IV bupivacaine.
This week’s issue reviews yet another fatal event involving the administration of bupivacaine intravenously.
- Safety Brief: Report bad advertising.
The FDA’s Division of Drug, Marketing, Advertising, and Communications (DDMAC) launched its Bad Ad Program (www.fda.gov/badad) on May 11. FDA is asking practitioners to report misleading prescription drug promotion by calling (877) RX-DDMAC (877-793-3622) or emailing a summary of the incident to BadAd@fda.gov. If you are unsure about what constitutes misleading promotion, please call DDMAC at (301) 796-1200.
- Message in our mailbox: Medications via enteral feeding tubes.
Several readers asked about our reference to ACCUPRIL (quinapril) and ZAVESCA (miglustat) in our May 6, 2010, article on Preventing errors when administering drugs via an enteral feeding tube, given that neither drug is on the Do Not Crush list posted on our Web site. Please see this week’s issue for a discussion as to why Dr. John F. Mitchell, PharmD, FASHP, who compiled and regularly updates the Do Not Crush list, has decided to not add these two drugs to the list at this time.
- ISMP Webinar:Join us on June 30 for a special webinar that taps into the heart of
ISMP staff’s expertise in medication safety, Risks encountered during ISMP hospital safety assessments. ISMP’s interdisciplinary consulting team has been invited into hundreds of hospitals across North America to assess risk and provide individually tailored support for medication safety improvements. Join the consulting team as they discuss common but serious system-based risks encountered in many of these hospitals, and share innovative and proven best practice recommendations that organizations can implement. To register, please visit: www.ismp.org/educational/webinars.asp.